Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 35, NWS Detroit, MI

April 19, 2012

NWS Detroit, MI issued this small craft advisory at Apr 19, 2012, 4:17 PM EDT. It took effect at Apr 20, 2012, 12:00 PM EDT. It was in force for 53 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2012, 4:17 PM EDT (20:17 UTC)
In effect from
Apr 20, 2012, 12:00 PM EDT
Expired
Apr 22, 2012, 4:57 PM EDT
In force
53 hr
Issued by
NWS Detroit, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Apr 19, 4:03 PM EDT, 14 minutes earlier.

Area forecast discussion, Apr 19, 4:03 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
403 PM EDT THU APR 19 2012

.SHORT TERM... THIS AFTERNOON THROUGH TONIGHT

THE FRONTAL BOUNDARY SETTLING OVER SE MICHIGAN DURING THE AFTERNOON
WILL BE THE MAIN FEATURE AFFECTING THE FORECAST THROUGH TONIGHT,
ALONG WITH THE WAVE OF LOW PRESSURE RIDING ALONG IT LATER ON. THE
ARM OF SHOWERS EXTENDING WEST TO EAST OVER LOWER MICHIGAN DURING THE
AFTERNOON IS ASSOCIATED WITH THE LOW LEVEL THETA-E RIDGE ALONG THE
FRONTAL BOUNDARY. ELEVATED CONVECTION EARLIER IN THE DAY IS
DEVELOPING SOME ROOTS INTO THE BOUNDARY LAYER WHICH IS ALLOWING
SHOWERS TO BECOME MORE INTENSE ALONG THE FRONTAL ZONE. FOR NOW, WILL
HOLD OFF ON MENTIONING THUNDER AS THE LATEST OBS INDICATE NO
LIGHTNING ACTIVITY CORRESPONDING TO MESOANALYSIS OF SURFACE BASED
CAPE AROUND 500 J/KG WITH MINUSCULE MLCAPE.

THE LATE AFTERNOON SHOWER ACTIVITY WILL PERSIST THROUGH THE EARLY
EVENING WHILE DRIFTING NORTHWARD AND WILL EVENTUALLY BE OVERTAKEN BY
THE SHOWER PATTERN MOVING IN FROM WISCONSIN/ILLINOIS. THESE SHOWERS
WILL BE DRIVEN BY ENHANCED LOW TO MID LEVEL MOISTURE TRANSPORT AHEAD
OF THE WAVE OF LOW PRESSURE MOVING IN FROM IOWA. THIS WAVE LOOKS
STRONG AND WELL ORGANIZED ON SATELLITE AND RADAR IMAGERY DURING THE
MID AFTERNOON. THIS LENDS CONFIDENCE IN THE CATEGORICAL POP FORECAST
BUT MODEL DATA SUGGESTS MID LEVEL LAPSE RATES WILL NOT REMAIN STEEP
ENOUGH TO SUPPORT THUNDER AS THE PATTERN MOVES THROUGH LOWER
MICHIGAN BY MID EVENING THROUGH THE EARLY OVERNIGHT HOURS. AFTER
THAT, THE SURFACE LOW WILL REACH A POSITION NEAR THE SOUTH END OF
LAKE MICHIGAN AND THE FRONTAL BOUNDARY WILL BE PUSHED NORTHWARD
ENOUGH TO ALLOW THE WARM SECTOR TO SPREAD OVER MOST OF SE MICHIGAN
DURING THE LATE NIGHT HOURS. THE RESULT WILL BE MIN TEMPS OCCURRING
AROUND MIDNIGHT WITH A STEADY TO RISING TREND BY SUNRISE FRIDAY
MORNING.

&&

.LONG TERM...

FRIDAY...WELL DEVELOPED RRQ OF +120 KT UPPER LEVEL JET OVER CANADA
WILL ALLOW BAROCLINIC LOW SYSTEM TO MAINTAIN IT/S INTEGRITY ACROSS
WESTERN/CENTRAL GREAT LAKES. PROXIMITY OF SURFACE-MIDLEVEL LOW OVER
PORTIONS OF SOUTHERN LAKE MICHIGAN AT 12Z FRIDAY WILL ESSENTIALLY
LIFT 700MB DRYSLOT INTO SOUTHEASTERN MICHIGAN FIRST HALF OF THE DAY.
EXPECTING A GOOD AMOUNT OF HIGH CLOUDS DURING THIS TIME AOA 15KFT
AGL SO NOT EXPECTING FULL SUNSHINE BUT CONDITIONS MAY BRIGHTEN UP
FOR A TIME. VERY GOOD SIGNAL THAT MATURE ISENTROPIC LIFT WING/WARM
FRONT DEFORMATION ZONE WILL SET UP FAR TO THE NORTH...OVER NORTHERN
LOWER MICHIGAN. THUS...DRY CONDITIONS FOR MUCH OF THE CWA INCLUDING
THOSE AREAS NEAR SAGINAW BAY PRIOR TO 18Z. WITH THIS WARM FRONTAL
POSITION...WARMED 18Z MAX TEMPS CONSIDERABLY DESPITE THE CLOUDS AS
DID NOT FEEL COMFORTABLE AT ALL MAINTAINING THE INHERITED VALUES.

MODEL DATA BRINGS SHARP LOW LEVEL COLD FRONT FEATURE THROUGH
SOUTHEASTERN MICHIGAN DURING THE 19-22Z TIMEFRAME WITH A LARGE
INCREASE IN POSTFRONTAL LOW LEVEL FRONTOGENESIS. THE SHOWALTER
FORECAST ANALYSIS ALONG WITH BUFKIT SOUNDINGS ARE SHOWING SOME WEAK
INSTABILITY PRESENT DURING THE AFTERNOON AHEAD OF THE COLD FRONT.
MUCAPES AT THIS TIME ARE EXPECTED TO RANGE BETWEEN 300-500 J/KG WITH
SOMEWHAT RESPECTABLE LAPSE RATES IN THE 800-500MB LAYER. FREEZING
HEIGHTS AT ROUGHLY 9 KFT WITH EQUILIBRIUM HEIGHTS ROUGHLY EQUAL TO
THE -20C HEIGHTS IS SUGGESTIVE THAT A COUPLE OF HAILERS MAY DEVELOP
BEFORE QUICKLY SQUEEZING TO THE EAST. PRECIPITATION AMOUNTS OF
ROUGHLY .2 TO .3 INCHES IS EXPECTED IN TOTAL FRIDAY/FRIDAY EVENING.

FRIDAY NIGHT...PRECIPITATION WILL END VERY QUICKLY WITH AMOUNT OF
850-600MB SUBSIDENCE ADVERTISED. SURFACE WINDS WILL LIKELY STAY UP A
TOUCH WITH GRADIENT IN PLACE...BUT GOOD AMOUNT OF COLD AIR ADVECTION
AND FRESH COOLER AIRMASS WITH ALLOW LOWS TO DROP TO AROUND THE
FREEZING MARK AWAY FROM THE URBAN HEAT ISLAND.

SATURDAY...CLASSIC FULL INSOLATION VS. COLD AIR ADVECTION DAY.
MODELS SUGGESTING A REINFORCING SHOT OF COLDER AIR WILL PUSH INLAND
DURING THE LATE AFTERNOON REMINISCENT TO A LAKE BREEZE TYPE EVENT.
THIS SHOULD OCCUR LATE ENOUGH IN THE DAY THAT IT WILL NOT PUT A
TOTAL STOPPER TO A PASSABLE SPRING DAY. EXPECT CONDITIONS TO BE ON
THE CHILLY SIDE (CONTINUED BREEZE ACROSS EASTERN LOWER MICHIGAN)
WITH TEMPERATURES LIKELY ONLY PEAKING IN THE 40S.

SUNDAY...REMNANT MIDLEVEL TROUGH REMAINING OVER THE CENTRAL GREAT
LAKES WITH LITTLE TO NO ADVECTIONS MEANS ANOTHER COOL DAY.
TEMPERATURES SHOULD MODERATE A FEW DEGREES WITH VALUES LIKELY
RANGING IN THE MIDDLE 40S NEAR THE LAKE HURON SHORELINE TO THE LOWER
50S ACROSS THE SOUTHWEST.

&&

.MARINE...

A FRONTAL BOUNDARY THAT SETTLED JUST SOUTH OF LAKE HURON WILL
SUPPORT THE TRACK OF A LOW PRESSURE SYSTEM THROUGH THE GREAT LAKES
TONIGHT THROUGH FRIDAY. THE STRENGTH OF THIS SYSTEM, AS INDICATED BY
SATELLITE IMAGERY AND SURFACE ANALYSIS, SUPPORTS MODEL DATA THAT
INDICATES GALE FORCE WINDS DEVELOPING OVER NORTHERN LAKE HURON
FRIDAY MORNING. THE GALES WILL SPREAD SOUTHWARD DURING THE DAY AS
THE WAVE MOVES EAST OF THE LAKE AND THE COLD FRONT SURGES SOUTHWARD
THROUGH THE REGION. GALE WARNINGS ARE NOW IN EFFECT FRIDAY THROUGH
FRIDAY NIGHT FOR ALL OF LAKE HURON WITH THE EXCEPTION OF INNER
SAGINAW BAY. THE STRONGEST WIND WILL DIMINISH BY SATURDAY MORNING
BUT REMAIN FROM THE NORTH THROUGH SATURDAY. THIS WILL MAINTAIN ROUGH
WATER CONDITIONS OVER SOUTH SECTIONS OF LAKE HURON UNTIL HIGH
PRESSURE SETTLES IN SATURDAY NIGHT INTO SUNDAY.

&&

.AVIATION...ISSUED 137 PM EDT THU APR 19 2012

//DISCUSSION...

THE LATEST SURFACE ANALYSIS INDICATES THE CHARACTER OF THE FRONTAL
BOUNDARY OVER SE MICHIGAN STRONGLY INFLUENCED BY BOTH SURFACE
HEATING OVER LAND AND NORTHEAST FLOW FROM THE COLD WATERS OF LAKE
HURON. THE RESULT WILL BE A SLOW SOUTHWARD DRIFT ON THE WIND SHIFT
UNTIL EVENING WHEN SHOWERS AND THE LOSS OF HEATING WILL ALLOW A
STRONGER SOUTHWARD MOVE TO ABOUT DTW. AFTER THAT, THE SURFACE WAVE
TRAVELING ALONG THE FRONT WILL PULL THE FRONT BACK NORTH TOWARD MBS
WITH MILD VFR CONDITIONS EXPECTED LATE TONIGHT THROUGH FRIDAY
MORNING. AN ARM OF HIGH BASED VFR SHOWERS WILL PERSIST ALONG THE
FRONTAL BOUNDARY DURING THE AFTERNOON INTO EARLY EVENING, THEN THE
SURFACE WAVE WILL SUPPORT A WIDESPREAD PATTERN OF HEAVIER ACTIVITY
FROM IOWA INTO LOWER MICHIGAN ALONG AND EAST OF ITS TRACK AND MAINLY
NORTH OF PTK. THIS IS EXPECTED TO AFFECT THE AREA BY LATE EVENING
INTO THE OVERNIGHT HOURS WITH THE BEST CHANCE OF MVFR IN THE MBS
REGION. THE POTENTIAL FOR THUNDER REMAINS LIMITED DUE TO DECREASING
MID LEVEL LAPSE RATES WITH TIME AS THE PATTERN SHIFTS EASTWARD, BUT
THIS WILL CONTINUE TO BE MONITORED BEFORE THE DRY SLOT ARRIVES AND
MAINTAINS DRY CONDITIONS THROUGH FRIDAY MORNING.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE IN CEILING BELOW 5000 FT IN SHOWER ACTIVITY DURING
THE AFTERNOON AND EVENING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     GALE WARNING...LHZ361-LHZ362...FROM 8 AM FRIDAY TO 10 PM FRIDAY.

     GALE WARNING...LHZ363-LHZ421-LHZ441-LHZ462...FROM NOON FRIDAY TO
     MIDNIGHT SATURDAY.

     GALE WARNING...LHZ442-LHZ443-LHZ463-LHZ464...FROM 4 PM FRIDAY TO 4
     AM SATURDAY.

     SMALL CRAFT ADVISORY...INNER SAGINAW BAY...FROM NOON FRIDAY TO
     MIDNIGHT SATURDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...BT
LONG TERM....CB
MARINE.......BT
AVIATION.....BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Apr 19, 4:11 AM EDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
411 AM EDT THU APR 19 2012

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-200815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
411 AM EDT THU APR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON SOUTH OF
M-59 AS LOW PRESSURE MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ047>049-053>055-060>063-068>070-075-076-082-083-200815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
411 AM EDT THU APR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GALE WATCH IS IN EFFECT FRIDAY AND FRIDAY EVENING FOR THE NORTH
HALF OF LAKE HURON. SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED
FOR NEARSHORE WATERS FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:09 AM EDTGale WatchDTX12 hr
Apr 19, 4:17 PM EDTGale WarningDTX30 hr

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.